Dense Fog, Marquette
- When
- December 2, 9:00 PM CST to December 3, 9:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
An increasingly moist southeast flow into southern Wisconsin saturated the near-surface layer, which combined with cooling temperatures, brought dense fog to most of South Central Wisconsin during the late evening of December 2nd. The dense fog expanded to cover the remainder of southern Wisconsin during the overnight hours, with the low visibilities lasting until around 12 noon on December 3rd.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
An increasingly moist southeast flow into southern Wisconsin saturated the near-surface layer, which combined with cooling temperatures, brought dense fog to most of South Central Wisconsin during the late evening of December 2nd. The dense fog expanded to cover the remainder of southern Wisconsin during the overnight hours, with the low visibilities lasting until around 12 noon on December 3rd. Visibilities were reduced to 1/4 mile or less and some airplane flights were delayed at some airports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 2, 2:45 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 345 PM CDT SUN DEC 2 2012 .VERY SHORT TERM...TONIGHT AND MONDAY. MAIN CHALLENGE FOR TONIGHT IS FOG POTENTIAL. HIGH PRESSURE OVER WISCONSIN WILL MOVE EAST OVERNIGHT AND THE SURFACE PRESSURE GRADIENT AND SOUTHERLY WINDS WILL INCREASE WITH APPROACHING LOW PRESSURE FROM THE DAKOTAS. 925MB TEMPS WILL SLOWLY INCREASE AFTER MIDNIGHT...AND ISENTROPIC LIFTING WILL BEGIN ACROSS SOUTHERN WI. DEWPOINTS WILL ALSO RISE...ESPECIALLY IN SOUTH CENTRAL WI...WITH THE MOISTURE BEING TRANSPORTED UP FROM THE PLAINS. THE INCREASING DEWPOINTS IN SOUTH CENTRAL WI COULD LEAD TO FOG FORMATION LATER TONIGHT. HOWEVER...THE INCREASING LOW LEVEL WINDS COULD CAUSE JUST ENOUGH STIRRING TO INHIBIT DENSE FOG. THEREFORE...NOT ENOUGH CERTAINTY TO GO WITH ANY FOG HEADLINES. MEANWHILE...WINDS ARE NOW TURNING AROUND FROM THE EAST THIS EVENING...BRINGING HAZE TO THE LAKESHORE AREAS. EXPECT A STRATUS DECK TO FORM IN SOUTHEAST WI LATE THIS EVENING DUE TO THE ADDITIONAL LAKE MOISTURE. HOWEVER... DENSE FOG COULD DEVELOP SOMETIME THIS EVENING GIVEN THE LIGHT WINDS. AGAIN...TOO MUCH UNCERTAINTY FOR A HEADLINE DECISION AT THIS TIME. 925MB TEMPS INCREASE ABOUT 2 TO 3C TONIGHT UP TO 12C IN SOUTHERN WI AROUND 12Z MON. THEY SHOULD FURTHER INCREASE TO 13 TO 14C BY 18Z AHEAD OF THE COLD FRONT. ASSUMING MOIST ADIABATIC PROFILE UP TO 925MB WITH THESE CONSERVATIVE-SIDED TEMPS SHOWS MAX TEMPS SHOULD BE AROUND 61F. WENT WITH THIS CONSERVATIVE TEMP FCST GIVEN EXPECTED CLOUD COVER. THERE IS A GOOD CHANCE THAT IT WILL BE CLOUDY ALL DAY LONG. THE WEAKER FORCING AND LOW LEVEL SATURATION BELOW AN INVERSION IN THE MORNING SHOULD LEAD TO DRIZZLE. THERE COULD BE A FEW AREAS OF RAIN AS WELL...GIVEN THAT IT WILL BE ACCOMPANIED BY A WEAK SHORTWAVE. THE STRONGER FORCING WITH THE MAIN UPPER SHORTWAVE AND SURFACE TROUGH AND COLD FRONT SHOULD BRING AN AREA OF RAIN SHOWERS. THE NAM IS CONSISTENT IN SHOWING SURFACE BASED CAPE UP TO 700 J/KG WITH THE FRONT...SO KEPT THE ISOLATED THUNDER MENTION MON AFTERNOON. .SHORT TERM...MONDAY NIGHT THROUGH WEDNESDAY. WILL BUMP UP POPS TO LIKELY IN THE EAST MONDAY EVENING AS STRONG COLD FRONT SWEEPS THROUGH. EXPECT SURFACE DEWPTS TO INCREASE INTO THE LOW TO MID 50S RESULTING IN ELEVATED CAPES INCREASING TO AROUND 500 J/KG. SYNOPTIC SCALE LIFT ASSOCIATED WITH RIGHT ENTRANCE REGION PASSES ACROSS SOUTHEAST WISCONSIN ABOUT THE SAME TIME AS LOW TO MID LEVEL FRONTOGENETICAL ASSOCIATED WITH FRONTAL BOUNDARY. WITH PWAT VALUES RETURNING TO AROUND ONE INCH...THINK PIECES IN PLACE FOR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS TO AFFECT SOUTHEAST WI DURING THE EVENING. SYNOPTIC SCALE FORCING SWEEPS RAPIDLY OFF TO THE EAST DURING THE EVENING AS DRIER...COLDER AIR SURGES IN BEHIND THE FRONT. SECONDARY SURGE OF COLD AIR CONTINUES TO SLOW ITS SOUTHWARD PROGRESSION. RETURN OF SUNSHINE AND WESTERLY BREEZES WILL RESULT IN ANOTHER ABOVE NORMAL DAY ON TUESDAY...HOWEVER DAYTIME TEMPERATURES WILL BE 10 TO 15 DEGREES COOLER THAN MONDAY. THE COLDER AIR WILL SETTLE IN TUESDAY NIGHT AND LINGER THROUGH WEDNESDAY AS WEAK HIGH PRESSURE PASSES THROUGH. THE CENTER OF THE HIGH WILL PASS TO THE NORTH RESULTING IN LIGHT ONSHORE FLOW DEVELOPING. THE DELTA-T WILL INCREASE TO AROUND 11C...BUT AVAILABLE MOISTURE IS EXPECTED TO REMAIN SHALLOW AND BELOW 2K FEET. LOW LEVEL WINDS WILL REMAIN LIGHT SO FOR NOW...JUST EXPECTING SCT LAKE STRATUS TO AFFECT SHORE AREAS ON WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. STILL APPEARS BROADSCALE TROUGHING WILL DEVELOP OVER NORTHERN CONUS DURING THIS PERIOD. GFS 5DAY 500H ANOMOLIES SHOWS CURRENT LARGE POSITIVE 500H ANOMOLY TO BE REPLACED BY SEASONAL 500H HEIGHTS OVER NEXT WEEKEND WITH UPSTREAM EMBEDDED TROF OVER NORTHERN PLAINS ARCING INTO THE SOUTHWEST. HENCE STILL EXPECT COLDER CONDITIONS TO OOZE INTO SRN WI THU NGT AND FRI AND LINGER THROUGH THE REST OF THE PERIOD. WILL IGNORE 06Z DETERMINISTIC GFS WHICH BRINGS THE WARMER AIR BACK INTO WI OVER THE WEEKEND...AHEAD OF SHORT WAVE...AND LATEST 12Z GFS TRENDING COLDER. LEANING MORE ON ECMWF WHICH CARRIES WEAKER CLIPPER-TYPE SYSTEM SOUTHEAST ACROSS NORTHERN PLAINS...EVENTUALLY REACHING WESTERN GREAT LAKES LATE IN THE WEEKEND INTO EARLY NEXT WEEK. WITH A STRONG BAROCLINIC ZONE SAGGING WELL SOUTH OF THE AREA ALONG WITH THE DEEPER MOISTURE...SRN WI WILL BE ON THE NORTHERN FRINGE BUT WILL BE SUSCEPTIBLE TO PASSING WEAKER SYSTEMS IN NORTHWEST FLOW. LAST SEVERAL RUNS OF THE ECMWF HAVE BEEN WAFFLING ON TIMING OF WEAK CLIPPER-TYPE SYSTEM...BUT THINKING THREAT FOR -SN WL BE INCREASING OVER THE WEEKEND...INTO FIRST DAYS OF NEXT WEEK. EARLIER IN THE PERIOD...WARM AIR ADVECTION BEGINS IN EARNEST WED NGT WITH 50KT LOW LEVEL JET PUNCHING INTO WESTERN AND CENTRAL WI. GFS REMAINS WETTEST MOSTLY ACROSS NORTHERN WI WED NGT. FORECAST SOUNDINGS FOR THIS AREA SHOW QUITE A BIT OF DRY AIR IN THE LOW LEVELS...LIMITING PRECIP THREAT. IF COLUMN WERE TO SATURATE...LOOKS LIKE THE LOWEST 2K FEET WOULD BE SEVERAL DEGREES ABOVE FREEZING. HENCE FOR NOW WL CONTINUE SMALL POPS FOR -RA WED NGT. BETTER CHANCE FOR -SHRA ON THU AND THU NGT AS WEAK 500H SHORT WAVE TROUGH AND SFC BOUNDARY MOVE THRU WI WITH COLDER AIR SETTLING INTO SRN WI ON FRI. && .AVIATION /00Z TAFS/... LIFR FOG/STRATUS WILL BE POSSIBLE AGAIN DURING THE EARLY MORNING HOURS MONDAY AS SOUTH WINDS BRING MORE MOISTURE BACK INTO SOUTHERN WISCONSIN. GUIDANCE SHOWS FOG BECOMING DENSE AT ALL TAF SITES 09Z-12Z MON MORNING. DID NOT GO THAT LOW IN THE TAFS SINCE WINDS WILL BE INCREASING RIGHT AS THE MOISTURE ARRIVES...MAKING DENSE FOG LESS LIKELY. LOW STRATUS WILL BE THE MORE LIKELY SCENARIO. && .MARINE... SOUTH WINDS AHEAD OF A LOW PRESSURE SYSTEM DEVELOPING IN THE NORTHERN PLAINS WILL INCREASE ON MONDAY...BUILDING HIGHER WAVES. WINDS WILL BECOME WEST BEHIND THE COLD FRONT AFTER MIDNIGHT MONDAY NIGHT AND WAVES WILL DIMINISH. A SMALL CRAFT ADVISORY IS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT. && .CONFIDENCE... TONIGHT AND MONDAY...LOW TO MEDIUM. MONDAY NIGHT...MEDIUM. TUESDAY AND WEDNESDAY...HIGH. WEDNESDAY NIGHT...LOW TO MEDIUM. THURSDAY AND THURSDAY NIGHT...MEDIUM. FRIDAY AND FRIDAY NIGHT...HIGH. SATURDAY AND SUNDAY...LOW TO MEDIUM. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...SMALL CRAFT ADVISORY LMZ643>646 FROM 18Z/03 TO 10Z/04. && VERY SHORT TERM/AVIATION/MARINE...MRC SHORT TERM/LONG TERM...MBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 313 PM CST SUN DEC 2 2012 WIZ046-047-051-052-056>060-062>072-032115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 313 PM CST SUN DEC 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT DENSE FOG IS POSSIBLE TONIGHT DUE TO LIGHT WINDS AND CLEAR SKIES DURING THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY DENSE FOG IS POSSIBLE EARLY MONDAY MORNING AS A WARM FRONT ACROSS NORTHERN ILLINOIS LIFTS NORTH. SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST WISCONSIN MONDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS. LMZ643>646-032115- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 313 PM CST SUN DEC 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT DENSE FOG IS POSSIBLE TONIGHT DUE TO LIGHT WINDS AND LINGERING LOW LEVEL MOISTURE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY AREAS OF DENSE FOG ARE POSSIBLE MONDAY MORNING AS A WARM FRONT OVER FAR SOUTHERN LAKE MICHIGAN LIFTS NORTHWARD. BRISK WINDS AND INCREASING WAVES ARE EXPECTED AHEAD OF A STRONG COLD FRONT THAT WILL BE MOVING ACROSS LAKE MICHIGAN MONDAY EVENING. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR MONDAY AFTERNOON THROUGH MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT MONDAY EVENING. GUSTY WEST TO NORTHWEST WINDS AFTER THE FRONT PASSES MAY REQUIRE THE SMALL CRAFT ADVISORY TO BE EXTENDED THROUGH TUESDAY. WWW.WEATHER.GOV/MKX KAVINSKY
The national radar mosaic for the moment the first event began.
20 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427077, 427080, 427082, 427084, 427086, 427087, 427088, 427089, 427090, 427091, 427092, 427093, 427095, 427096, 427097, 427098, 427099, 427100, 427101, 427102.